Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 216, NWS Charleston, WV

July 9, 2008Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 9, 2008, 4:46 PM EDT for Kanawha County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2008, 4:46 PM EDT (20:46 UTC)
Expired
Jul 9, 2008, 5:15 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 17 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:56 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 9, 3:56 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT WED JUL 9 2008

.SYNOPSIS...
COLD FRONT CROSSES THIS EVENING...WITH HEAVY RAIN IN SPOTS.  WELCOME
CHANGE TO A MOSTLY RAIN FREE PATTERN THURSDAY INTO SATURDAY.  NEXT
COLD FRONT PASSES SUNDAY. DRY BEYOND SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
COMPLEX UPSTREAM THIS MORNING BROKE UP AS IT MOVED INTO AREA MIDDAY
AS IS TYPICAL WITH WARM / MOIST ADVECTION WITH CLOUD TOP WARMING
THROUGH THE MORNING.  HOWEVER...W LOW LEVEL FLOW TO 30 KTS COMBINED
WITH NEAR SATURATED ATMOSPHERE TO PRODUCE UPSLOPE CLOUD.  THIS
LIMITED HEATING SOMEWHAT...BUT CELLULAR CONVECTION MANAGED TO GET
GOING GIVEN THE VERY MOIST CONDITIONS.  THE STORMS ARE HEAVY RAINERS
FOR THE MOST PART...AND NUISANCE POOR DRAINAGE PROBLEMS ARE LIKELY.
THE SMALL CELLS RATHER THAN THAN MORE WIDESPREAD RAIN...FLOOD
WARNINGS ARE NOT LIKELY SO A WATCH IS NOT UP.

THE SHOWERS AND STORMS WERE ALSO BEING INDUCED BY THE SAME SHORT
WAVE TROUGH ASSOCIATED WITH THE COMPLEX THAT MOVED IN EARLIER.
ACTIVITY SHOULD MOVE E OUT OF THE AREA THIS EVENING AS THE SHORT
WAVE GOES BY...BUT ONE LINE LINE OF CONVECTION MAY FORM LATER THIS
EVENING AHEAD OF THE COLD FRONT ITSELF.  THIS ACTIVITY WILL LIKELY
DIMINISH BEFORE THE FRONT TRAVERSES THE AREA...WHICH WILL HAVE TAKEN
PLACE BY DAWN.  HIGH PRESSURE BUILDS IN QUICKLY IN THE WAKE OF THE
FRONT FOR THU.

AS CLEARING TAKES PLACE LATE TONIGHT...THERE IS OPPORTUNITY FOR
DENSE FOG TO FORM AFTER IT CLEARS BECAUSE OF ALL THE WET WEATHER OF
LATE.  THIS IS LIKELY NW PORTION OF AREA.  LOW CLOUDS WILL LIKELY BE
PRESENT IN THE WAKE OF THE FRONT AROUND DAYBREAK THU.  LOW LEVEL
MOISTURE WILL THAN MIX UPWARD AND THEN OUT...WITH SOME CUMULUS FOR
THE AFTERNOON.

CLOSE TO THE WELL CONVERGED NUMBERS FOR LOWS TONIGHT AND THE MAV FOR
HIGHS THU...DISCOUNTING THE HIGH FWC.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
ZONAL FLOW UNDER HIGH PRESSURE WITH LITTLE FUEL IN TERMS OF
ATMOSPHERIC MOISTURE WILL BE THE STORY FOR THE END OF THE WORK WEEK.
A FEW CUMULUS CLOUDS WILL DEVELOP IN THE NARROW RIBBON OF LOW LEVEL
MOISTURE...BUT NOTHING SHOULD MATERIALIZE IN TERMS OF THUNDERSTORMS.
NAM BRINGS IN A RIPPLE IN THE 500HPA FLOW FRIDAY EVENING...WHILE THE
GFS DOES NOT RESOLVE THIS FEATURE. EITHER WAY...IT SHOULD BE OF
LITTLE CONSEQUENCE WITH NOTHING EXPECTED AGAIN CONVECTION-WISE. WILL
CONTINUE TO SIT IN THE WARM AND HUMID AIR MASS THROUGH THE DURATION
OF THE SHORT TERM FORECAST WITH THICKNESSES BETWEEN 570-575HPA. ANY
INCREASES IN THE DEPTH OF THE MOISTURE WILL NECESSITATE ADDITION OF
POPS TO THE GRIDS...BUT FOR NOW...WILL KEEP THE FORECAST MAINLY DRY.
AGAIN...USED A BLEND OF THE MET AND MAV FOR MAX T AND MIN T
VALUES...WITH SOME MINOR CLIMATOLOGY TYPE TWEAKING.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LONG TERM FORECAST IS HIGHLIGHTED BY A COLD FRONT PUSHING THROUGH
OVER THE WEEKEND WITH A WARM AND HUMID AIR MASS OUT IN FRONT. THIS
WILL BRING THUNDERSTORMS THROUGH THE AREA AS IT PUSHES
THROUGH...FOLLOWED BY HIGH PRESSURE AND NORTHWESTERLY FLOW ALOFT IN
ITS PLACE. HIGH PRESSURE WILL REMAIN IN PLACE OVER THE OHIO VALLEY
AND MID ATLANTIC REGION...POTENTIALLY SIGNIFYING A PROLONGED PERIOD
OF DRY WEATHER...SOMETHING RARELY SEEN OVER THE LAST COUPLE OF
MONTHS. THIS WILL AGAIN DEPEND ON THE DEPTH OF THE MOISTURE IN THE
COLUMN...DESPITE THE LACK OF FORCING TO TRIGGER CONVECTION. IN THE
END...RELIED HEAVILY ON THE HPC GUIDANCE FOR THE OVERALL LONG TERM
PICTURE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AN UPPER LEVEL SHORT WAVE TROUGH MOVING TH4ROUGH THIS AFTERNOON AND
THIS EVENING WILL CAUSE SHOWERS AND THUNDERSTORMS TO BECOME
INCREASINGLY WIDESPREAD.  THIS WILL BRING IFR CONDITIONS TO MOST
SITES THIS AFTERNOON INTO THIS EVENING.

AS THE TROUGH MOVES THROUGH THIS EVENING...THE SHOWERS AND
THUNDERSTORMS WILL MOVE E WITH IT...BUT A LINE OF SHOWERS AND
THUNDERSTORMS MAY FIRE UP W OF THE OHIO RIBBER THIS EVENING ALONG AN
APPROACHING COLD FRONT.  THIS IS WHY TEMPO GROUPS FOR THUNDERSTORMS
ARE CODED UP FOR CKB AND EKN.  THIS LINE MAY FIZZLE SOME TIME AFTER
SUNSET...SO IT MAY NOT MAKE IT TO EKN.  THERE IS ALSO SOME QUESTION
AS TO HOW FAR S THIS LINE GETS...SO HTS AND CRW ARE NOT CODED UP
FOR THIS YET.

THE COLD FRONT WILL MOVES E OF THE AREA LATE TONIGHT...WITH CLEARING
STARTING FROM THE NW TOWARD DAWN.  THIS COULD EASILY LEAD TO DENSE
FOG PKB BY DAYBREAK.  THE DENSE FOG COULD ALSO OCCUR FARTHER S AND
E IF THE CLEARING IS QUICKER.

LOW LEVEL MOISTURE WILL LIFT OUT INTO MORNING CU 1-3KFT AND THEN CU
ABOVE 3KFT FOR THE AFTERNOON.

AVIATION OUTLOOK /AFTER 18Z THU/...IFR POSSIBLE IN FOG EARLY FRI
MORNING.

&&

.EQUIPMENT...
THE CRWMTRPKB - (PARKERSBURG OBSERVATION) - IS BEING RECEIVED SOME
HOURS BUT IS SOMETIMES INCOMPLETE.  TAF ISSUED BUT CONTINUE AMD NOT
SKED...THOUGH HAVE AMENDED TODAY WHEN DATA IS AVAILABLE AND IT OR
OTHER FACTORS WARRANT IT AS BEST CAN BE DETERMINED.

THE OBSERVATION APPEARS TO BE MORE COMPLETE NOW.  OUR TECH PUT IN
PARTS JUST RECEIVED AND IS APPARENTLY DONE WORKING ON IT...THOUGH
THIS WAS NOT RELATED TO THE ORIGINAL PROBLEM.  IT APPARENTLY JUST
CONTRIBUTED TO THE INCOMPLETENESS PAST COUPLE OF HOURS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/TRM
NEAR TERM...TRM
SHORT TERM...26
LONG TERM...26
AVIATION...TRM
EQUIPMENT...TRM
Hazardous weather outlook, Jul 9, 5:06 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
506 AM EDT WED JUL 9 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-100915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
506 AM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE BY
THIS AFTERNOON...AND PERSIST INTO THE EARLY EVENING HOURS AHEAD OF
A COLD FRONT. A FEW OF THESE COULD PRODUCE LOCALLY HEAVY DOWNPOURS.
WITH MANY AREAS ALREADY QUITE WET...IT COULD TAKE AS LITTLE AS 1.0
TO 1.5 INCHES OF RAIN IN A FEW HOURS TO BEGIN TO CAUSE WATER
PROBLEMS. THIS WOULD BE MOST LIKELY IN AREAS THAT GET HIT MORE
THAN ONCE WITH HEAVY RAIN.

IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 4:26 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT WED JUL 9 2008

WVZ014-015-092115-
KANAWHA-PUTNAM-
426 PM EDT WED JUL 9 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA AND EAST CENTRAL
PUTNAM COUNTIES...

AT 422 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 4 MILES EAST OF NITRO...MOVING EAST AT
30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SISSONVILLE AROUND 435 PM...CHARLESTON AROUND
440 PM...COAL FORK AROUND 450 PM...PINCH AROUND 455 PM...CEDAR GROVE
AROUND 500 PM AND CLENDENIN AROUND 505 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:53 AM EDTAreal Flood AdvisoryRLXJackson, Roane, Wirt3 hr
Jul 9, 4:53 PM EDTAreal Flood AdvisoryRLXKanawha3 hr
Jul 8, 8:01 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Vinton, Washington44 min
Jul 8, 8:36 PM EDTSevere Thunderstorm WarningRLXJackson, Vinton24 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.